Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

August 2, 2019Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Aug 2, 2019, 10:53 PM EDT for Livingston County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 10:53 PM EDT (02:53 UTC)
Expired
Aug 2, 2019, 11:30 PM EDT
In force
37 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WWUS81 KBUF 030253
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1053 PM EDT Fri Aug 2 2019

NYZ013-021-030330-
Allegany-Livingston-
1053 PM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LIVINGSTON AND
NORTHEASTERN ALLEGANY COUNTIES...

At 1052 PM EDT, a strong thunderstorm was located 7 miles west of
Dansville, moving north at 10 mph.

Winds in excess of 30 mph...heavy downpours...and half inch hail are 
possible with this storm.

Locations impacted include...
Dansville, Letchworth State Park, Mount Morris, Conesus, Groveland,
Nunda, Ossian, Canaseraga, Leicester, Ossian Center, Swain, Sonyea
and Dalton.

This includes Interstate 390 between exits 4 and 7.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4251 7798 4279 7791 4271 7760 4268 7760
      4267 7759 4253 7769 4253 7772 4249 7772
      4245 7775
TIME...MOT...LOC 0252Z 199DEG 9KT 4255 7784 
$$

JJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:13 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 2, 10:13 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1013 PM EDT Fri Aug 2 2019

.SYNOPSIS...
High pressure over the region through the weekend will support
mainly dry weather. The only small chance of rain will be each
afternoon over the Southern Tier and also on Saturday toward the St.
Lawrence River as a weak front slides across. Plan on comfortable
humidity levels and near normal temperatures to continue through
the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
Regional radar shows a few showers across Allegany county late this
evening. This activity will continue to weaken and eventually
end around midnight. Clouds will clear out late tonight and fog
is likely across the valleys of the western Southern Tier.
Elsewhere, mostly clear and calm conditions expected. Low
temperatures will fall to the upper 50's to low 60's.

Much the same conditions look to be persisting through the day
on Saturday as a weak short wave trough and associated cold
front start to approach from the northwest. This will start to
increase the chance of of a shower across the outlet of Lake
Ontario, Thousand Islands, and North Country. For the rest of
the area, conditions look to remain dry as southwesterly flow
increases.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The weak cold front will then slowly sag southward across our
area Saturday night and early Sunday morning...before settling a
little further southward across Pennsylvania through the
remainder of Sunday. While some widely scattered convection
could persist into early Saturday evening across the North
Country...the weak nature of the boundary and nocturnal
stabilization of the boundary layer should result in a largely
dry frontal passage. Following the front... Canadian-sourced
high pressure and drier air will then build back across our
region and bring a return to largely dry weather for Sunday and
Sunday night...with just a few more isolated showers or storms
possible across the Southern Tier/interior Finger Lakes on
Sunday as diurnal heating interacts with a lingering ribbon of
moisture behind the front.

Looking out into the last third of this period...the above
mentioned surface ridge will only begrudgingly slip off to our
southeast Monday and Monday night...with lingering associated
subsidence and dry air resulting in continued fair dry weather.

With respect to humidity levels...these will remain fairly
comfortable/tolerable through this period...with the overall
flow pattern across our region helping to effectively block any
significant return of low level moisture. This will result in
surface dewpoints ranging from the mid 50s to lower 60s...with
the highest humidity levels coming Saturday/Saturday evening out
ahead of the cold front...and again Monday night as a southwesterly
return flow begins to set up on the backside of the departing
surface ridge.

As for temperatures...highs will peak at slightly above normal
levels in the lower to mid 80s on Saturday out ahead of the cold
front...with modest cool air advection in its wake then temporarily
knocking these back to the mid-upper 70s on Sunday...before airmass
modification allows readings to climb back to near normal levels in
the upper 70s and lower 80s on Monday. Meanwhile...lows in the upper
50s to lower 60s Saturday night will settle back into the 50s areawide
Sunday night owing to favorable conditions for good radiational
cooling under the surface ridge...before rebounding into the lower
to mid 60s Monday night owing to the aforementioned developing
southwesterly return flow.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
While it will be warm and somewhat humid when we open this period on
Tuesday...the good news is that the overall pattern will continue to
feature a ridge over the west and troughiness over the Great Lakes
region. This scenario will keep true sultry weather suppressed
well to our south and west. In fact...the trend during this four day
period will be to have temperatures and humidity levels lower with
time.

Unfortunately...there will be at least the chance for some showers
and thunderstorms each day. That being said...the vast majority of
this period should be rain free. This should especially be the case
across the lake plains. As far as some day to day details...

A slow moving cold front will settle south across our region later
Tuesday into Wednesday morning. This should be the time period with
most unsettled weather...but even then there will be relatively
large gaps of dry weather. H85 temps in the teens will guarantee
warm and humid weather for Tuesday with max temps of 80 to 85...then
the edge in the warmth will be taken off Wednesday as slightly
cooler air starts to filter south from Ontario.

During the Wednesday night to Thursday night time frame...the front
should be far enough to our south to encourage MAINLY dry weather.
Ensemble guidance is still hinting that the boundary could be close
enough to support a shower or thunderstorm though...with the
greatest chance being found over the Southern Tier. For what its
worth...the operational GFS is notably more unsettled with the
stalled front positioned over Pennsylvania versus Virginia.

As we end the week...there is a suggestion that a robust shortwave
in the northern branch will make its way into our region from the
Upper Great lakes. This would once again increase our chance for
some showers and thunderstorms while introducing a very cool airmass
for the ensuing weekend. In fact...ensemble guidance suggests
that cooler than normal weather will persist through the second
full week of the month.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions will generally remain in place across the forecast
area through the TAF period. Mostly clear skies and light winds may
result in some fog overnight tonight at KJHW.

Outlook...
Saturday through Monday...Mainly VFR.
Tuesday...Mainly VFR, except in isolated thunderstorms.

&&

.MARINE...
High pressure will give way to a mostly dry frontal passage on
Saturday night. Behind this front, winds will increase markedly
from the northeast at 15 to 20 kts, especially across Lake
Ontario. This will bring waves up toward 3 feet along the
southern shore before conditions improve Sunday onward with the
return of high pressure.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries/JLA
NEAR TERM...Fries/HSK/JLA
SHORT TERM...Fries/JJR
LONG TERM...RSH
AVIATION...Fries
MARINE...Fries
Hazardous weather outlook, Aug 2, 3:51 AM EDT, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
351 AM EDT Fri Aug 2 2019

NYZ001>008-010>014-019>021-085-030915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
351 AM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
351 AM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Special weather statement, Aug 2, 8:49 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
849 PM EDT Fri Aug 2 2019

NYZ020-021-030130-
Cattaraugus-Allegany-
849 PM EDT Fri Aug 2 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CATTARAUGUS AND SOUTHWESTERN ALLEGANY COUNTIES...

At 848 PM EDT, strong thunderstorms were clustered near St.
Bonaventure, or near Olean, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Olean, Allegany State Park, Allegany, Cuba, St. Bonaventure, Weston
Mills, Hinsdale, Friendship, Bolivar, Portville, Richburg, Knapp
Creek, Rock City Park, Limestone, Haskell Flats, West Clarksville,
Little Genesee and Ceres.

This includes Interstate 86 between exits 24 and 29.

LAT...LON 4200 7876 4228 7817 4207 7797 4200 7819
TIME...MOT...LOC 0048Z 237DEG 11KT 4203 7848

Welch
Special weather statement, Aug 2, 10:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1053 PM EDT Fri Aug 2 2019

NYZ013-021-030330-
Allegany-Livingston-
1053 PM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LIVINGSTON AND
NORTHEASTERN ALLEGANY COUNTIES...

At 1052 PM EDT, a strong thunderstorm was located 7 miles west of
Dansville, moving north at 10 mph.

Winds in excess of 30 mph...heavy downpours...and half inch hail are
possible with this storm.

Locations impacted include...
Dansville, Letchworth State Park, Mount Morris, Conesus, Groveland,
Nunda, Ossian, Canaseraga, Leicester, Ossian Center, Swain, Sonyea
and Dalton.

This includes Interstate 390 between exits 4 and 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4251 7798 4279 7791 4271 7760 4268 7760
      4267 7759 4253 7769 4253 7772 4249 7772
      4245 7775
TIME...MOT...LOC 0252Z 199DEG 9KT 4255 7784

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:49 PM EDTSpecial Weather StatementBUFCattaraugus41 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.